HEADACHE AND CONFUSION
A 55-year-old man is admitted to hospital with headache and confusion. He has a cough and a temperature of 38.2°C. He does not complain of any other symptoms. Two months earlier he had been admitted with a productive cough and acid-fast bacilli had been found in the sputum on direct smear. He had lost weight and complained of occasional night sweats. He had a history of a head injury 10 years previously. He smoked 15 cigarettes a day and drank 40–60 units of alcohol each week. He was found a place in a local hostel for the homeless and sent out after 1 week in hospital on antituberculous treatment with rifampicin, isoniazid, ethambutol and pyrazinamide together with pyridoxine. His chest
X-ray at the time was reported as showing probable infiltration in the right upper lobe.
He looked thin and unwell and he was slightly drowsy. His mini mental test score was 8/10. There were some crackles in the upper zones of the chest posteriorly. His respiratory rate was 22/min. There were no neurological signs.
• What might be the cause of his second admission?
The chest X-ray shows extensive changes in the right upper zone which seem as if they are likely to be more extensive than those described at the first admission 2 months earlier. It is likely that this is a worsening of his pulmonary tuberculosis. This might have occurred because he had a resistant organism or, more likely, because he had not taken his
treatment as prescribed. Risk factors for development of tuberculosis are poor nutrition, high alcohol intake and immunosuppression (HIV, immunosuppressive therapy). Higher rates occur in those from the Indian subcontinent and parts of Africa.
The headache and confusion raise the possibility of tuberculous meningitis. Other possibilities would be liver damage from the antituberculous drugs and the alcohol, although clinical jaundice would be expected, or electrolyte imbalance. If these are not present a lumbar puncture would be indicated, provided that there is no sign to suggest raised intracranial pressure. It would be advisable to do a computed tomography (CT) scan of the brain first since a fall related to his high alcohol consumption might have led to a subdural haemorrhage to give him his headache and confusion.
It is now 2 months since the initial finding of acid-fast bacilli in the sputum and the cultures and sensitivities of the organism should now be available. These should be checked to be sure that the organism was Mycobacterium tuberculosis and that it was sensitive to the four antituberculous drugs which he was given. As a check on compliance, blood levels of antituberculous drugs can be measured. The urine will be coloured orangy-red by metabolites of rifampicin taken in the last 8 h or so.
Comparison with his old chest X-rays showed extension of the right upper-lobe shadowing. It is difficult to be sure about activity from a chest X-ray but extension of shadowing is obviously suspicious. ‘Softer’ more fluffy shadowing is more likely to be associated with active disease. A direct smear of the sputum showed that acid-fast bacilli were still
present on direct smear. He confirmed that he was not taking his medication regularly. His headache and confusion resolved as he stopped his high alcohol intake. Subsequently the antituberculous therapy should be given as directly observed therapy (DOT) in a thriceweekly regime supervised at each administration by a district nurse or health visitor.
• Poor adherence to treatment regimes is the commonest cause of failure of antituberculous and other treatment.
• Directly observed therapy should be used when there is any doubt about adherence to treatment.
• Four drugs should be used (rifampicin, isoniazid, pyrazinamide and ethambutol) when there is a higher risk of resistant organisms, e.g. immigrants from Africa, Asia, previously treated patients, patients of no fixed abode.